Alert archive / Iowa / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 266, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 6, 2011, 7:57 PM CDT for Audubon County, Carroll County, Crawford County, Iowa. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 6, 2011, 7:57 PM CDT (00:57 UTC)
- Expired
- Aug 6, 2011, 8:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Audubon County, IA, Carroll County, IA, Crawford County, IA
The radar
The Omaha radar (KOAX), 105 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 8:13 PM CDT | HAIL 0.75 | 3 S Dow City, IA | SPOTTER REPORTED SCANNER TRAFFIC OF 3/4 INCH HAIL... |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 6, 5:32 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.0 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3454 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1012 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 1.9
- Supercell composite
- 13.5
The text
As transmitted, in the capitals the NWS used until 2016.
866
WUUS53 KDMX 070057
SVRDMX
IAC009-027-047-070145-
/O.NEW.KDMX.SV.W.0266.110807T0057Z-110807T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
757 PM CDT SAT AUG 6 2011
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN AUDUBON COUNTY IN WEST CENTRAL IOWA...
SOUTHWESTERN CARROLL COUNTY IN WEST CENTRAL IOWA...
CRAWFORD COUNTY IN WEST CENTRAL IOWA...
* UNTIL 845 PM CDT
* AT 755 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 9 MILES SOUTHWEST OF DENISON...AND MOVING EAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
DENISON...MANILLA...MANNING...DENISON AIRPORT...BUCK GROVE...
DELOIT...VAIL...ASPINWALL...HALBUR AND GRAY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS. TURN AROUND DON/T DROWN.
&&
LAT...LON 4219 9568 4219 9567 4203 9490 4166 9507
4167 9510 4186 9510 4186 9549 4186 9567
4187 9568
TIME...MOT...LOC 0058Z 285DEG 29KT 4194 9547
WIND...HAIL 60MPH 1.50IN
$$
AW2 follow-up statements
012
WWUS53 KDMX 070122
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
822 PM CDT SAT AUG 6 2011
IAC009-027-047-070145-
/O.CON.KDMX.SV.W.0266.000000T0000Z-110807T0145Z/
AUDUBON IA-CARROLL IA-CRAWFORD IA-
822 PM CDT SAT AUG 6 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
CRAWFORD...SOUTHWESTERN CARROLL AND NORTHWESTERN AUDUBON COUNTIES
UNTIL 845 PM CDT...
AT 821 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
MANILLA...OR 11 MILES SOUTHEAST OF DENISON...MOVING EAST AT 35 MPH.
LOCATIONS IMPACTED INCLUDE...
MANNING...ASPINWALL AND HALBUR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A REINFORCED BUILDING AND AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS. TURN AROUND DON/T DROWN.
&&
LAT...LON 4207 9568 4203 9490 4166 9507 4167 9510
4186 9510 4186 9567 4187 9568
TIME...MOT...LOC 0122Z 285DEG 29KT 4189 9522
WIND...HAIL 60MPH 1.50IN
$$
AW931
WWUS53 KDMX 070143
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
843 PM CDT SAT AUG 6 2011
IAC009-027-047-070152-
/O.EXP.KDMX.SV.W.0266.000000T0000Z-110807T0145Z/
AUDUBON IA-CARROLL IA-CRAWFORD IA-
843 PM CDT SAT AUG 6 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CRAWFORD...
SOUTHWESTERN CARROLL AND NORTHWESTERN AUDUBON COUNTIES WILL EXPIRE AT
845 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1 AM CDT.
REMEMBER...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR
AUDOBON COUNTY.
LAT...LON 4207 9568 4203 9490 4166 9507 4167 9510
4186 9510 4186 9567 4187 9568
TIME...MOT...LOC 0142Z 285DEG 29KT 4185 9501
$$
AWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 6:41 PM CDT, 1 hour 16 minutes earlier.
Area forecast discussion, Aug 6, 6:41 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 641 PM CDT SAT AUG 6 2011 .SHORT TERM /TONIGHT/... SHORT WAVE TROUGH SEEN ON WATER VAPOR IMAGERY ALONG THE WY/SD BORDER IS EXPECTED TO ORGANIZE CONVECTIVE DEVELOPMENT THIS EVENING... HOWEVER SURFACE FEATURES ARE NOT WELL DEFINED...SO CONFIDENCE IN CONVECTIVE EVOLUTION IS NOT HIGH. BROAD AREA OF LOW PRESSURE IS OVER IOWA AND MINNESOTA...WITH A WIND SHIFT TO WESTERLY FLOW OVER NW IOWA INITIATED BY EARLIER CONVECTION. A FEW STORMS COULD DEVELOP OVER N CENTRAL IOWA ALONG THIS WIND SHIFT LINE...BUT THEY ARE NOT EXPECTED TO BE SEVERE. OTHER STORMS ARE POSSIBLE OVER EASTERN NEBRASKA INTO SE SOUTH DAKOTA AS SHORT WAVE CATCHES UP TO INSTABILITY AXIS...PER SWOMCD. LATEST RUC MODEL AND 12Z WRF RUNS SHOW A NICE CLEAN LINE OF SCATTERED THUNDERSTORMS PROGRESSING EAST ACROSS IOWA TONIGHT...SO HAVE GONE WITH FAIRLY HIGH POPS. THINGS MAY NOT BE THAT CLEAN HOWEVER...WITH SOME STORMS FAVORING NORTH IOWA AND OTHER POTENTIALLY HOLDING BACK IN THE SW. SEVERE THREAT IS LIKELY TO BE CONFINED TO DAMAGING WINDS WITH MODERATE DEEP SHEAR. STORMS SHOULD REMAIN PROGRESSIVE AND CROPS CAN SOAK UP SHORT DURATION HEAVIER RAINS. MAY GET SOME FOG IN SOUTHEASTERN SECTIONS NEAR OTTUMWA BEFORE STORM CHANCES ARRIVE...AND IT WILL BE ANOTHER WARM NIGHT IN THOSE LOCATIONS. SOMEWHAT COOLER NORTHWEST BEHIND THE FRONT. .LONG TERM /SUNDAY THROUGH SATURDAY/... MAIN TOPICS ARE THE TIMING AND PLACEMENT OF PRECIP FOR THE BEGINNING OF THE PERIOD...AS WELL AS THE ANTICIPATION OF DRIER AND COOLER CONDITIONS MIDWEEK. SUNDAY THROUGH MONDAY MORNING... AT THE START OF THE PERIOD...COULD SEE SOME LINGERING SHOWERS AND THUNDERSTORMS ACROSS THE EAST/NORTHEASTERN CWA. SREF TRENDS SHOW INCREASING PROBABILITY OF PRECIP...SO HAVE INCLUDED SLIGHT POPS THROUGH THE LATE MORNING HOURS. THEN EXPECT CLEARING/DRYING TREND THROUGHOUT SUNDAY AFTERNOON DUE TO THE SUBSIDENCE BEHIND THE DEPARTING SHORTWAVE AND COLD AIR ADVECTION. MEANWHILE...ZONAL FLOW WITH EMBEDDED WEAK SHORTWAVES WILL RESULT IN UPSLOPE CONVECTION ACROSS THE WESTERN NEBRASKA EARLY SUNDAY EVENING...AND THIS THUNDERSTORM COMPLEX SHOULD PROPAGATE EAST SOUTHEAST THROUGHOUT THE OVERNIGHT HOURS. LOW LEVEL THETA_E ADVECTION WILL BE MAXIMIZED OVER THE MISSOURI RIVER VALLEY...SO HAVE HIGHEST POPS OVER THE SOUTHWESTERN CWA SUNDAY NIGHT. MONDAY THROUGH SATURDAY... A FAIRLY IMPRESSIVE SHORTWAVE CURRENTLY LOCATED OVER BRITISH COLUMBIA WILL MOVE EASTWARD ALONG THE US/CANADA BORDER...AND BE LOCATED OVER NORTHERN MINNESOTA BY MONDAY EVENING. THE ASSOCIATED SURFACE LOW WILL MOVE NORTH OF THE GREAT LAKES...AND A TRAILING COLD FRONT WILL SWING THROUGH THE UPPER MIDWEST BRINGING ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS...WITH BEST CHANCES FOR CENTRAL IOWA ON MONDAY NIGHT. A FEW STORMS COULD BE SEVERE...WITH DEEP LAYER SHEAR AROUND 25 KTS...AND MLCAPES NEAR 1000 J/KG DURING THE OVERNIGHT HOURS. AT THE MOMENT...THE MAIN THREAT WOULD APPEAR TO BE DAMAGING WIND...AND TO A LESSER DEGREE LARGE HAIL. AS THIS WAVE PUSHES EASTWARD...NORTHWEST FLOW WILL DEVELOP FOR THE MIDDLE OF THE WEEK. CANADIAN HIGH PRESSURE WILL SETTLE IN AND BRING COOLER...DRIER AIR INTO THE REGION. EXPECTING ANY SHOWERS AND THUNDERSTORM TO REMAIN TO THE SOUTH AND WEST OF THE CWA THROUGH THURSDAY. HOWEVER...ANOTHER WAVE CROSSES THE NORTHERN ROCKIES TOWARD THE END OF THE PERIOD...SO HAVE SLIGHT CHANCES FOR THURSDAY NIGHT THROUGH FRIDAY. && .AVIATION...07/00Z CONVECTIVE TRENDS AND THEN FOG POTENTIAL WILL BE THE PRIMARY CONCERNS THIS EVENING. SCATTERED STORMS HAVE DEVELOPED ACROSS ERN NE AND SHOULD ADVANCE INTO IA LATER TONIGHT. TIMING AND POTENTIAL AT ANY PARTICULAR TAF SITE IS STILL IN QUESTION HOWEVER SO NOTHING BEYOND CB WORDING FOR THE TIME BEING. WILL HIT HARDER AS TREND BECOME MORE CLEAR. FLOW IS FAIRLY WEAK SO THERE IS SOME POTENTIAL FOR MVFR FOG NEAR FROPA EARLY SUN MORNING WITH PLENTY OF LOW LEVEL MOISTURE CONTINUING TO POOL ALONG AND AHEAD OF BOUNDARY. POTENTIAL IS CERTAINLY THERE TO GO LOWER...BUT CONFIDENCE NOT THERE YET. NO PRECIP EXPECTED SUN...BUT HIGH MVFR OR LOW VFR CU MAY FORM DURING THE DAY. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...JUNGBLUTH LONG TERM...BEITLICH AVIATION...SMALL
Hazardous weather outlook, Aug 6, 3:31 PM CDT, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 331 PM CDT SAT AUG 6 2011 IAZ004>007-015>017-023>028-033>039-044>050-057>061-070>074-081>083- 092>094-072045- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS- ADAIR-MADISON-WARREN-MARION-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD- DECATUR- 331 PM CDT SAT AUG 6 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS...POSSIBLY IN A LINE...ARE EXPECTED TO DEVELOP ACROSS WESTERN IOWA EARLY THIS EVENING...AND MOVE EAST AND SOUTHEAST OVERNIGHT. SOME OF THE STORMS COULD BE SEVERE...MAINLY WEST OF I-35 BEFORE MIDNIGHT...WITH DAMAGING WINDS THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL BE POSSIBLE AT TIMES FROM LATE SUNDAY NIGHT THROUGH MONDAY NIGHT. SOME STORMS COULD BE SEVERE...WITH DAMAGING WINDS THE PRIMARY THREAT. THERE ARE ADDITIONAL THUNDERSTORM CHANCES FORECAST ON THURSDAY NIGHT AND FRIDAY...BUT IT IS TOO EARLY TO DIAGNOSE THE SEVERE WEATHER THREAT AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED INTO TONIGHT...MAINLY IN WESTERN IOWA. IAZ062-075-084>086-095>097-072045- POWESHIEK-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS- 331 PM CDT SAT AUG 6 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS WESTERN IOWA THIS EVENING. THE STORMS MAY REACH PORTIONS OF SOUTHEAST IOWA AROUND MIDNIGHT AND MOVE EAST THEREAFTER. GUSTY WINDS AND LOCALLY HEAVY DOWNPOURS ARE THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL BE POSSIBLE AT TIMES FROM LATE SUNDAY NIGHT THROUGH MONDAY NIGHT. SOME STORMS COULD BE SEVERE...WITH DAMAGING WINDS THE PRIMARY THREAT. THERE ARE ADDITIONAL THUNDERSTORM CHANCES FORECAST ON THURSDAY NIGHT AND FRIDAY...BUT IT IS TOO EARLY TO DIAGNOSE THE SEVERE WEATHER THREAT AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JUNGBLUTH
In the hours before
Special weather statement, Aug 6, 7:17 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 717 PM CDT SAT AUG 6 2011 IAZ044-070115- CRAWFORD- 717 PM CDT SAT AUG 6 2011 ...STRONG THUNDERSTORMS WITH HAIL AND HEAVY RAIN... AT 712 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 31 MILES WEST OF DENISON...MOVING EAST AT 15 MPH. ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. * THE THUNDERSTORMS WILL BE NEAR... DOW CITY AND 9 MILES SOUTHWEST OF ARION BY 815 PM CDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. AW
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 7:34 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 26 min |
| Aug 6, 8:32 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Cass, Guthrie | 43 min |
| Aug 6, 9:08 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Cass, Guthrie | 52 min |
| Aug 6, 9:26 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass, Ringgold, Taylor, Union | 49 min |
| Aug 6, 9:41 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Cass | 49 min |
| Aug 6, 9:58 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Guthrie, Madison | 47 min |
| Aug 6, 10:16 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Madison, Ringgold, Taylor, Union | 44 min |
| Aug 6, 10:30 PM CDT | Tornado Warning | DMX | Adair, Madison | 28 min |
| Aug 6, 10:45 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur | 45 min |
| Aug 6, 10:46 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Madison, Warren | 29 min |
| Aug 6, 11:08 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Wayne | 52 min |
| Aug 6, 11:09 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Jasper, Lucas, Madison, Marion, Polk and 1 more | 51 min |
| Aug 6, 11:32 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Monroe | 43 min |
| Aug 6, 11:36 PM CDT | Tornado Warning | DMX | Lucas, Marion, Monroe | 24 min |
| Aug 6, 11:48 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion, Poweshiek | 57 min |
| Aug 7, 12:02 AM CDT | Severe Thunderstorm Warning | DMX | Davis, Wapello | 58 min |
| Aug 7, 3:19 AM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin | 41 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.